When you’re in need of medication, your doctor will consider many things before putting pen to prescription pad. Besides the basics like your height, weight, and age, they’re certain to look at the safety risks associated with any existing medical conditions you may have, or other meds you may already take.
However, when it comes to over-the-counter (OTC) drugs, you may be unaware of the possible side effects or interactions, which can range from mild to severe. Now, experts are warning about one particular OTC drug which has been linked with an increased risk of seizures. They say that if you take this particular drug, you may be at risk—even if you’ve never had a seizure before. Read on to learn which OTC drug is considered most likely to cause this serious side effect, and which alternatives have been deemed safe.
READ THIS NEXT: This Popular OTC Drug Can Easily Cause “Severe Damage,” Doctor Warns.
Epilepsy is a neural disorder marked by abnormal electrical activity in the brain, which causes recurrent seizures. Right now, roughly 3.4 million people are living with epilepsy in the U.S.; three million of them are adults, and the rest children under the age of 18.
A wide range of risk factors can make seizures more likely in those with epilepsy. Drinking alcohol, taking drugs, missing medication, ingesting too much caffeine, getting too little sleep, and feeling stressed are just some of the things that can lower your seizure threshold. So can your prescription regimen: Skipping your medication or taking a drug that provokes seizures can both provoke an epileptic episode.
It is also possible for people who do not have epilepsy to experience seizures.
READ THIS NEXT: Storing Your Medication Here Can Increase Side Effects, Study Finds.
According to the Epilepsy Foundation, people with epilepsy must exercise caution when taking any form of medication. “A few medicines that you can get without a prescription (called over-the-counter or OTC medicines) can potentially increase seizures in people with epilepsy. They could even trigger a seizure for the first time,” their experts warn. “The most common OTC medicine that could do this is probably diphenhydramine, the active ingredient in medicines like Benadryl, which is used for colds, allergies, and promoting sleep.”
In general, people with epilepsy should consult their doctors before taking any kind of medication—prescription or over-the-counter. That’s because many OTC drugs have been linked to increased seizure risk, meaning your doctor may want to weigh in and consider possible interactions with any other medications you may be taking.
For example, “medicines for runny and stuffed noses containing pseudoephedrine or phenylephrine appear to be relatively safe, but there are reports of seizures caused by these drugs too,” explains the Epilepsy Foundation.
Pseudoephedrine is the “active ingredient in medications like Sudafed and any medications with ‘D’ on the end (Zyrtec D, Claritin D or Mucinex D),” notes the medical nonprofit Ochsner Health.
While it’s always a good idea to check in with your doctor or pharmacist before taking any new medication, there are a few types of OTC drugs that are generally deemed “safe” for epileptics. These include nasal saline sprays for runny or stuffy noses, and acetaminophen for aches and pains. “Aspirin also appears safe, but it should not be given to children,” says the Epilepsy Foundation.